Ohio, 2019

Flash Flooding and Flooding in Ohio, May 16 to 17, 2019

May 16 to 17, 2019 · NWS ILN · 28 events in 8 counties and zones

Showers and thunderstorms pushed south across northern and central Ohio during the overnight hours ahead of a slow moving cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$2.2 million
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms pushed south across northern and central Ohio during the overnight hours ahead of a slow moving cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 16, 8:38 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, May 16, 8:38 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
938 PM EDT Thu May 16 2019

.SYNOPSIS...
Northwest flow aloft and southwest flow at the surface will
bring together moisture and lift over the Ohio Valley this
evening, resulting in an enhanced threat for thunderstorms
tonight.

A frontal boundary will sag slowly south across the Great Lakes
region tonight into Friday, leading to a chance for showers and
thunderstorms. High pressure and drier conditions will build
into the region for Saturday before another front brings a
chance of showers and thunderstorms on Sunday. Temperatures will
continue to moderate into the weekend.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A challenging forecast scenario continues to play out this
evening, as one round of convection has exited the ILN CWA, and
another is about to enter.

Current surface analysis indicates that the ILN CWA remains
within a general regime of SSW boundary layer flow, disrupted in
part by the MCS that moved through the southwestern sections of
the forecast area in the past few hours. The area is also on the
edge of a significant increase in 925mb/850mb theta-e, which is
advecting ENE on the southern periphery of a slightly-elevated
trough over the Great Lakes. Convergence developing in this area
(at the nose of the strengthening 850mb flow) has led to storm
development in the IWX CWA, with storms quickly becoming strong
to severe.

These storms will behave much differently than the storms
earlier in the day. The previous storms developed within a
favorable boundary layer air mass, with overall propagation
along the edge of the surface-based instability to the south,
though individual storm motions were more toward the ESE. While
one bowing segment was able to persist into the less favorable
air mass and move into Ripley County IN (prompting a warning)
eventually these cold-pool driven storms ran out of energy to
tap, leading to their weakening with eastward extent. To
contrast, the storms developing now are not tied at all to
surface-based instability, and are instead being fed by a
significant amount of theta-e advection a few thousand feet off
the surface. Despite a stable layer under an inversion near the
surface, these storms are realizing a decent bit of elevated
instability (SPC Mesoanalysis suggests 500-100 J/kg, though it
may be slightly higher given the intensity of the updrafts).
Further, they are also being aided in organization by favorable
shear in the 0-3km layer.

It is difficult to use a model to try to project these storms,
because the models simply do not have these storms developing
this soon. The RAP seems to be slightly ahead of the HRRR in
terms of development, which is good because it would be
charitable to describe the performance of the HRRR today as
poor. Nonetheless, the expectation is for overall storm motions
to the E / ESE and a gradual propagation more to the SE as the
LLJ continues to feed elevated instability into Ohio. The
northern half of the ILN CWA will be favored (especially along
and north of a line from Darke County OH to Ross County OH) with
more question marks regarding any further southward propagation
into an increasingly stable air mass. The primary threats appear
to be large hail (with deep rotating updrafts) and heavy rain
(potential training) with a much lesser threat for damaging
winds (stable boundary layer).

Previous discussion >
Upper level energy upstream that is firing convection in nw IN
will race over the CWA this late day and early evening,
outpacing the low level forcing in place in western IN and IL.
Near 70 dewpoints running s-n through IL will continue to get
wrung out on the leading edge of this convective complex, but
the upper energy outpacing it and the relative unreceptive
surface features currently over ILN CWA does not favor this
complex to continue to hold together as it pushes into the CWA
on northwest flow aloft.

This is just a mashup of a couple of vastly differing model
solutions this evening, most of which keep convective initiation
at bay and more northwest of the CWA through this evening.
Expect some storms in northern Ohio to lay out a boundary wnw to
ese over the CWA and another round of storms possible early in
the overnight period northwest of metro Dayton. Any storms
overnight will be on the decrease in both coverage and
intensity, dying out towards daybreak.

Storms that are present will have enough shear to maintain a
presence for at least a few hours early tonight, and possibly
but less likely through the overnight period. This shear
increases the threat of these storms to produce large hail if
they are present, which remains in high question at this time.

Overnight lows were raised, particularly in the western third of
the CWA where dewpoints in the mid 60s should be working in and
inhibiting any rapid temperature decreases.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
A relative minimum in thunderstorm activity is expected to start
the day on Friday, but this could ramp up into some storms by
late morning given the boundary that is expected to cross the
CWA and potentially act as a focus for more storms to fire on.
The bulk of the model solutions push the area of rain to the
northeast sections of the CWA while the CAMs fire more robust
activity along the boundary by later afternoon. Played the
middle ground here and had a brief uptick in the potential for
thunderstorms running from nw of Dayton to se of Columbus late
in the day, decreasing sharply with the setting sun tomorrow.
Any activity tomorrow night will lift well northeast of the CWA
overnight.

Highs on Friday were cut slightly everywhere given the expected
cloud cover and potential rain, but by 3-4 degrees in the north
where these conditions are more likely. Overnight lows will
again be mild - 60-65 with the warmer readings southwest of
Cincy and coolest northeast of Columbus.

Forecast probabilities of thunderstorms are unusually low
confidence starting in the immediate near-term and lasting
through Friday given the wholesale differences between models,
until the upper ridge finally begins to build into the region
and southwest flow aloft turns more westerly overnight.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
A mid level ridge will continue to build northward across the
region on Saturday. This will place our area in a somewhat humid
and warm airmass. There could be a low chance of a PoP up
shower or storm during the afternoon, but that's around 10
percent so have kept the forecast dry. Highs will be in the
lower to mid 80s.

For Saturday night into Sunday, a mid level trough with embedded
short wave energy will pivot northeast from the central/southern
Plains toward the western Great Lakes and middle Mississippi River
Valley. This system now seems to have a stronger surface low and
overall stronger wind field. The mid level ridge will move east on
Sunday while the mid level trough/embedded energy pushes a cold
front east. The timing of the front and associated instability will
play an important part as to whether we see much severe weather
Sunday afternoon and evening. For now, it looks like the slower
progression of the cold front and max diurnal instability favor
points just to our west, and that is where SPC has a slight risk for
scattered severe storms. But given strong wind field and at least
early on low end moderate instability across our west, there will
likely be a marginal risk for isolated severe. A little early to put
in the HWO for now. Otherwise, given the strong wind field and
diurnal mixing, it will be breezy to windy with the windier
conditions slated across the western CWFA.  After lows in the 60s,
Highs will range from the upper 70s northwest to the mid 80s east.

As the mid level trough pushes northeast across the remainder of the
Great Lakes Sunday night into Monday, the cold front will push east
as well. Instability wanes fairly quickly overnight, such that only
some scattered showers are expected across the east by morning. Any
lingering pcpn should move out of eastern locations by afternoon
with skies becoming partly cloudy. After lows from the upper 50s
northwest to the mid 60s east, highs will range from the lower 70s
northwest to the lower 80s southeast on Monday.

High pressure at the surface and aloft is expected to move into the
region Monday night, then move east on Tuesday. This should provide
a window of dry weather with near or slightly above normal
temperatures.

The remainder of the extended is still muddled with uncertainty (in
terms of timing) as we head into mid to late week next week. A warm
front will likely move into the region on Wednesday followed by a
cold front Wednesday night into Thursday. Have kept a chance of
showers and thunderstorms in the forecast during this period. Highs
will remain in the 70s to the lower 80s.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
In the next hour or two, some rain (possibly with embedded
thunder) will impact the KCVG/KLUK airports. However, prevailing
conditions should remain VFR. There may also be some brief wind
gusts out of the west at about 25-30 knots.

VFR conditions should prevail for all TAF sites going into the
overnight hours, but there will be another chance of storm
development after 04Z at KDAY and especially KCMH/KLCK. For
now, it remains unclear if the storms will actually impact the
airports, but some MVFR/IFR conditions will be possible if they
do. A period of VCTS has been included at these TAF sites for
the most likely timing. Also, some MVFR ceilings may get into
KCMH/KLCK during the morning hours, but these should dissipate
by early afternoon.

Thunderstorms will again be possible on Friday afternoon for
KILN/KDAY/KCMH/KLCK, mainly from 20Z onward. Otherwise, VFR
conditions are expected, with westerly winds of 10-12 knots and
SCT/BKN cumulus.

OUTLOOK...Thunderstorms may continue into Friday evening.
Thunderstorms will be possible again on Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Franks
NEAR TERM...Franks/Hatzos
SHORT TERM...Franks
LONG TERM...Hatzos
AVIATION...Hatzos
Hazardous weather outlook, May 16, 3:21 AM EST, 18 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
421 AM EDT Thu May 16 2019

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
080-082-171100-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Highland-Pike-
421 AM EDT Thu May 16 2019

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...Today and Tonight.

Occasional showers and thunderstorms will be possible tonight. A few
of the storms may become severe with damaging wind and large hail the
primary threat. In addition, locally heavy rainfall may result in
isolated flooding concerns.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There will be a chance of showers and thunderstorms Friday into
Friday night. A few of the storms may become severe later Friday
afternoon and evening with damaging wind and large hail the primary
threat. In addition, locally heavy rainfall may result in isolated
flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening.

INZ073>075-080-KYZ089>100-OHZ077>079-081-088-171100-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton-
Clermont-Brown-Adams-Scioto-
421 AM EDT Thu May 16 2019

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and Tonight.

Occasional showers and thunderstorms will be possible tonight. A few
of the storms may become severe this evening with damaging wind and
large hail the primary threat. In addition, locally heavy rainfall
may result in isolated flooding concerns.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening.

In the hours before

Special weather statement, May 16, 5:57 PM EST, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Wilmington OH
657 PM EDT Thu May 16 2019

INZ073>075-080-162330-
Switzerland IN-Ripley IN-Ohio IN-Dearborn IN-
657 PM EDT Thu May 16 2019

...A STRONG THUNDERSTORM WILL AFFECT OHIO...SOUTHERN RIPLEY...
SOUTHWESTERN DEARBORN AND SWITZERLAND COUNTIES UNTIL 730 PM EDT...

At 657 PM EDT, radar indicated a strong thunderstorm near Versailles,
moving southeast at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...

Locations impacted include...
Versailles, Vevay, Osgood, Dillsboro, Pleasant, Holton, Fairview,
Center Square, Braytown, Rexville, Markland, Avonburg, Moorefield,
Farmers Retreat, Friendship, Versailles Lake, Mount Sterling,
Jacksonville, Benham and New Marion.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3904 8544 3914 8526 3905 8504 3878 8495
      3878 8500 3876 8502 3873 8510 3871 8512
      3870 8520 3892 8520 3891 8544
TIME...MOT...LOC 2257Z 328DEG 33KT 3903 8529

Hatzos
Special weather statement, May 16, 6:22 PM EST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Wilmington OH
722 PM EDT Thu May 16 2019

INZ075-080-KYZ089-090-094-170000-
Switzerland IN-Ohio IN-Carroll KY-Owen KY-Gallatin KY-
722 PM EDT Thu May 16 2019

...A STRONG THUNDERSTORM WILL AFFECT OHIO...SWITZERLAND...CARROLL...
NORTHWESTERN OWEN AND GALLATIN COUNTIES UNTIL 800 PM EDT...

At 722 PM EDT, radar indicated a strong thunderstorm 7 miles
northwest of Vevay, moving southeast at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...

Locations impacted include...
Carrollton, Vevay, Warsaw, Florence, Kentucky Speedway, Pleasant,
Glencoe, Fairview, Ghent, Sanders, Sparta, Patriot, Worthville,
Prestonville, Aberdeen, Wheatley, Steele Bottom, Locust, Moorefield
and New Liberty.

This includes I-71 in Kentucky between mile markers 39 and 64.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3874 8526 3869 8520 3889 8520 3896 8496
      3886 8479 3872 8479 3858 8476 3852 8498
      3852 8500 3850 8502 3852 8503 3855 8500
      3856 8501 3857 8504 3856 8506 3860 8508
      3858 8521 3863 8523 3873 8533 3874 8533
TIME...MOT...LOC 2322Z 316DEG 37KT 3880 8519

Hatzos
Special weather statement, May 16, 8:54 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Wilmington OH
954 PM EDT Thu May 16 2019

OHZ034-035-170230-
Auglaize OH-Mercer OH-
954 PM EDT Thu May 16 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN AUGLAIZE AND
NORTHEASTERN MERCER COUNTIES UNTIL 1030 PM EDT...

At 954 PM EDT, radar indicated a strong thunderstorm near Ohio City,
moving east at 40 mph.

STORM HAZARDS INCLUDE...
One half inch diameter hail...

Locations impacted include...
St. Marys, Rockford, Mendon, Neptune, Kossuth and Tama.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4068 8445 4069 8431 4065 8431 4054 8441
      4072 8480 4073 8480 4073 8446
TIME...MOT...LOC 0154Z 292DEG 35KT 4077 8468

Hatzos
Special weather statement, May 16, 9:14 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1014 PM EDT Thu May 16 2019

OHZ034-170300-
Mercer OH-
1014 PM EDT Thu May 16 2019

...A STRONG THUNDERSTORM WILL AFFECT MERCER COUNTY UNTIL 1100 PM
EDT...

At 1014 PM EDT, radar indicated a strong thunderstorm over Berne,
moving east at 35 mph.

STORM HAZARDS INCLUDE...
Penny size hail...

Locations impacted include...
Celina, Coldwater, St. Henry, Rockford, Wabash, Chattanooga and Tama.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4073 8469 4069 8455 4055 8453 4041 8461
      4051 8480 4073 8480
TIME...MOT...LOC 0214Z 287DEG 30KT 4070 8495

Hatzos
Special weather statement, May 16, 9:34 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1034 PM EDT Thu May 16 2019

OHZ035-043-170300-
Auglaize OH-Shelby OH-
1034 PM EDT Thu May 16 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SHELBY AND
AUGLAIZE COUNTIES UNTIL 1100 PM EDT...

At 1033 PM EDT, radar indicated a strong thunderstorm near St. Marys,
moving east at 30 mph.

STORM HAZARDS INCLUDE...
Penny size hail...

Locations impacted include...
Wapakoneta, St. Marys, Fort Shawnee, Cridersville, Botkins, New
Knoxville, Moulton, Buckland, Uniopolis, Kettlersville, Fryburg,
Kossuth, St. Johns, State Route 116 at State Route 197 and Bulkhead.

This includes I-75 in Ohio between mile markers 102 and 118.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4066 8422 4066 8411 4064 8411 4064 8405
      4050 8404 4040 8413 4051 8446 4068 8445
      4069 8422
TIME...MOT...LOC 0233Z 287DEG 24KT 4060 8440

Hatzos

The radar

The Northern Indiana radar (KIWX), 131 km away, was scanning. The volume nearest the first event began at 03:19 UTC.

Open the radar archive at this moment

Event by event

12 flood, 11 flash flood, 4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Mercer

When
May 16, 10:20 PM EST to 10:23 PM EST
Where
Mercer County, Celina
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.550, -84.570

Several reports of large hail were received from the Celina area.

Hail, Auglaize

When
May 16, 11:06 PM EST to 11:08 PM EST
Where
Auglaize County, 1.26 mi WSW of Wapakoneta Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
40.490, -84.320

Flood, Auglaize

When
May 16, 11:15 PM EST to May 17, 12:15 AM EST
Where
Auglaize County, 0.87 mi NW of St Marys to 1.09 mi NNW of St Marys
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.540, -84.390

High water was reported on several roads in the St. Marys area.

Hail, Auglaize

When
May 16, 11:32 PM EST to 11:34 PM EST
Where
Auglaize County, 1.26 mi WSW of Wapakoneta Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.490, -84.320

Flood, Logan

When
May 17, 12:30 AM EST to 1:30 AM EST
Where
Logan County, 0.61 mi SSW of Bellefontaine to 0.61 mi S of Bellefontaine
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.361, -83.773

High water was reported on Troy Street.

Hail, Logan

When
May 17, 12:30 AM EST to 12:32 AM EST
Where
Logan County, 1.26 mi WSW of Bellefontaine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.360, -83.790

Flash Flood, Shelby

When
May 17, 12:45 AM EST to 1:45 AM EST
Where
Shelby County, 0.93 mi NW of Jackson Center to 0.85 mi NNW of Jackson Center
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.441, -84.041

Flowing water was completely covering Main Street and Pike Street.

Flash Flood, Shelby

When
May 17, 12:45 AM EST to 1:45 AM EST
Where
Shelby County, 2.46 mi E of Botkins to 2.47 mi WSW of Botkins
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
40.467, -84.133

Flowing water was completely covering Botkins Road and Sidney Freyburg Road. Several homes were also flooded in the Botkins area.

Flash Flood, Logan

When
May 17, 1:00 AM EST to 3:00 AM EST
Where
Logan County, 1.26 mi ENE of Mc Morran to 1.12 mi ENE of Mc Morran
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.390, -83.830

County Road 13 was closed between State Route 235 and County Road 130 due to flash flooding.

Flash Flood, Logan

When
May 17, 1:00 AM EST to 2:30 AM EST
Where
Logan County, 1.47 mi ESE of West Liberty to 2.52 mi WSW of West Liberty
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
40.245, -83.723

Four to six inches of rain fell across portions of central and southern Logan County, flooding numerous roads and homes in the Bellefontaine and West Liberty areas. Several county roads and culverts were damaged from the flash flooding.

Flash Flood, Auglaize

When
May 17, 1:00 AM EST to 3:00 AM EST
Where
Auglaize County, 3.04 mi NNE of Villa Nova to 0.86 mi W of Uniopolis
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
40.593, -84.406

Numerous roads and homes were flooded in the St Marys and Wapakoneta areas.

Flash Flood, Mercer

When
May 17, 1:00 AM EST to 3:00 AM EST
Where
Mercer County, 2.59 mi SE of Grand Lake to 3.71 mi NNW of Celina Lakefield Arp
Cause
Heavy Rain
Property damage
$350,000
Reported by
Broadcast Media
Coordinates
40.505, -84.463

Up to four inches of rain caused flash flooding in the Montzuma area. State Route 127 was closed due to high water. Numerous houses and trailers in the area of Karafit Road were completely flooded and many roads were impassable. Several vehicles were stranded in high water, leading to a few water rescues.

Flash Flood, Auglaize

When
May 17, 2:00 AM EST to 2:30 AM EST
Where
Auglaize County, 2.21 mi WNW of Fryburg to 2.34 mi WNW of Fryburg
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.530, -84.190

A person had to be rescued from their car due to rapidly rising water.

Flash Flood, Shelby

When
May 17, 2:00 AM EST to 2:30 AM EST
Where
Shelby County, 0.58 mi WNW of Jackson Center to 0.52 mi WNW of Jackson Center
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.433, -84.040

Two to three feet of water was reported on Robb Avenue.

Flash Flood, Logan

When
May 17, 2:00 AM EST to 3:30 AM EST
Where
Logan County, 1.39 mi SSW of Middleburg to 0.89 mi S of Middleburg
Cause
Heavy Rain
Property damage
$50,000
Reported by
Department of Highways
Coordinates
40.263, -83.594

State Route 559 was closed due to flooding between State Route 287 and Township Road 258.

Flash Flood, Logan

When
May 17, 2:00 AM EST to 3:30 AM EST
Where
Logan County, 2.96 mi SW of Middleburg to 3.21 mi WSW of Middleburg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.250, -83.620

State Route 287 was closed due to flooding between State Route 347 and Township Road 177.

Thunderstorm Wind, Miami

When
May 17, 2:36 AM EST to 2:40 AM EST
Where
Miami County, 1.06 mi W of Tipp City
Measured
50 kt (58 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
39.970, -84.190

Numerous trees were downed on the northwest side of Tipp City. Two people received minor injuries when a tree fell onto a house on Arapaho Trail. Trees also fell on several other houses in the area. In addition, athletic fencing was damaged at Tippecanoe Middle School.

Flood, Champaign

When
May 17, 2:45 AM EST to 3:45 AM EST
Where
Champaign County, 2.82 mi S of Woodstock to 2.75 mi NNE of Mechanicsburg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.130, -83.528

State Route 559 was closed in both directions due to flooding between U.S. 36 and State Route 161.

Flash Flood, Logan

When
May 17, 3:00 AM EST to 4:00 AM EST
Where
Logan County, 1.48 mi NNW of Bloom Center to 1.35 mi NE of Bloom Center
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.440, -83.960

State Route 274 was closed in both directions due to flooding between State Route 235 and Township Route 23.

Flood, Mercer

When
May 17, 3:00 AM EST to 4:00 AM EST
Where
Mercer County, Celina to 2.24 mi S of Celina
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.550, -84.570

High water was reported on many roads in the Celina area.

Flood, Union

When
May 17, 3:00 AM EST to 4:00 AM EST
Where
Union County, 0.69 mi N of Marysville to 1.36 mi NE of Marysville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.240, -83.370

Several roads were flooded in Allen and Union Townships.

Flood, Champaign

When
May 17, 3:00 AM EST to 4:00 AM EST
Where
Champaign County, 1.43 mi SSW of Fountain Park to 1.88 mi SSE of Woodstock
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.152, -83.563

Several roads were flooded in eastern Champaign County, including parts of U.S. 36, State Route 559, and State Route 161.

Flood, Ross

When
May 17, 3:30 AM EST to 4:30 AM EST
Where
Ross County, 0.87 mi NE of Fruitdale to 0.72 mi NNE of Fruitdale
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.310, -83.340

State Route 41 was closed due to high water between Upper Twin Road and Irwin Lane.

Flood, Logan

When
May 17, 4:00 AM EST to 6:00 AM EST
Where
Logan County, 0.66 mi SSW of Lakeview Van Horn Ar to 0.69 mi SSW of Lakeview Van Horn Ar
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.491, -83.924

Grove Avenue was impassible due to flooding.

Flood, Logan

When
May 17, 6:00 AM EST to 9:00 AM EST
Where
Logan County, 2.22 mi WSW of Pickrelltown to 2.36 mi WNW of Pickrelltown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.290, -83.710

The Mad River was out of its banks.

Flood, Shelby

When
May 17, 6:45 AM EST to 7:15 AM EST
Where
Shelby County, 2.32 mi SSW of Botkins to 2.48 mi SSW of Botkins
Cause
Heavy Rain
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
40.440, -84.200

A vehicle became stranded in high water on State Route 274 near Wenger Road, resulting in a water rescue.

Flood, Auglaize

When
May 17, 10:00 AM EST to 2:00 PM EST
Where
Auglaize County, 1.49 mi SSE of Villa Nova to 1.32 mi E of Villa Nova
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.529, -84.414

Numerous roads were closed in the St Marys area due to high water. Several vehicles became stranded, resulting in a few water rescues.

Flood, Union

When
May 17, 11:00 AM EST to 2:00 PM EST
Where
Union County, 0.53 mi W of Milford Center to 3.9 mi NNW of West Marysville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.180, -83.440

Numerous roads remained flooded across western Union County due to lingering high water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816233, 816234, 814078, 816157, 814081, 816158, 814055, 814057, 814067, 825622, 825633, 825639, 814058, 814060, 814069, 814074, 816161, 814082, 814077, 814084, 816162, 816164, 816165, 816332, 816333, 816337, 816339, 816340.